Caught in a Trap—A Story of AddictionApr 18, 2023 12:28PM ● By Judi and Dave Painter
Never did I imagine the following would happen to me.
At the age of 70, I became addicted to a benzodiazepine, or “bennie,” while on another anti-anxiety medicine and a mood stabilizer—all to help me cope with life as I thought it should be. In other words, instead of learning how to cope with life on life’s terms, I let myself be medicated to cope with life on my terms.
I am sharing this story because this can happen to anyone. It started in May of 2022. As I was preparing for major orthopedic surgery, I contracted COVID and my surgery was delayed. After I recovered from COVID, my surgery was successful, and I was preparing to move forward with my life. But something was just not right. I was weak, anxious, fatigued, mentally foggy, dizzy, and had no drive or initiative. I had terrible shakes and chills, and all I wanted to do was sleep.
My husband and I were frightened, so we went to the Emergency Room (ER). Tests in the ER revealed three issues: I had very low iron due to internal bleeding, low B12, and low hyperthyroid levels (I have Graves’ Disease). We discovered that the symptoms of low iron, low B12, and thyroid disease, are all very similar! Depression, mood swings, panic attacks, and fatigue, are all symptoms that over time would probably have resolved as my iron levels, thyroid levels, and B12 stabilized.
It turned out that the pain medications I had been taking had eaten a hole in my stomach and I had a bleeding ulcer—therefore, I needed a blood transfusion, more medication, and more surgery to close the ulcer.
At this point, I thought I needed professional help to see if I could sleep better, so I went to a psychiatrist. I was prescribed the first of my “nightmare” medications, Ativan (the generic label is Lorazepam), a benzodiazepine for calming and sleep. And so, the cycle began—Lorazepam for sleep, Cymbalta (generic: Duloxetine) for anxiety, and a mood stabilizer (Risperdal) to even things out!
Never did I imagine that
- these commonly prescribed medications could be so addictive!
- I would experience just about every one of the side effects listed on drug information sheets that I never read until I was in withdrawal.
- I would have to “taper” off these substances (no cold turkey withdrawal) if side effects occurred, which they did. I was not told this.
- this 8-week “tapering” would almost cost me my life, resulting in an ER visit, panic attacks, mental and physical exhaustion, and numerous other debilitating side effects.
- I could not have my husband leave my side because we were afraid for my safety.
For years, I had been going to AA meetings to support my late brother—and later, my husband—listening to people talk about “cravings,” “urges,” and “voices.” Until this experience, I never really understood what was meant by this talk; now, I understand. Here is one outstanding example. I had finally finished tapering off the benzodiazepine, and a little voice in my head said, “You know, there are several more in the car; no one will ever know.” The pills in the car were immediately discarded.
Having laid this groundwork, I would like to share some advice.
- Know exactly what your doctor is prescribing for mental health and why. It is important to read and understand the paperwork that comes with your prescription. If you don’t understand it, ask the pharmacist to explain it. Ask if the medication can be addictive!
- Know exactly the dosage you are being prescribed, and the potential side effects. If you experience the side effects, contact your doctor at once.
- Do your research and ask questions. “Dr. Google” is great, but check the sources.
- Remember that our minds are not our bodies, where we can accurately measure pain levels and control medication levels more easily.
- If you are “detoxing,” prepare to always have a caretaker with you, have regular healthy meals and fluids, monitor your pills, and do not drive if symptoms are severe. There are antidepressant detox centers, so search your area for that possible option.
- Massage, acupuncture, chiropractic care, and light exercise will help if you are able to drive or safely get to a provider.
- Educate your family and make sure you document your wishes regarding these types of medications.
Finally, as I write this, I am almost two weeks off all mental health medications. It is still very difficult and frustrating because I am not able to function as I had hoped by this time in my recovery. I am on a new journey where I plan to live life (God-willing) and not let life live me. My choices are to take mental health medications again OR use recovery tools—setting achievable goals, taking one day at a time, stopping to smell the roses, or hugging a dog! I have also learned it is okay to cry, to worry, and sometimes to feel sad. It is part of life. I am a strong woman of faith, which has helped me through this mess along with the love of my family and friends.
There appears to be an epidemic of mental health, antidepressant, and anti-anxiety medications available today bring prescribed to the general population—particularly seniors. Please be careful! I hope that everyone who reads this article will pass the word. The moral of this story is—BE AWARE! It’s your life!
PLEASE NOTE: This is a personal testimony about one reader’s experience. This is not intended to be medical advice. Not everyone will be in the same situation, but the potential for abuse affects senior adults as well as younger people. With any medication, it is wise to be Aware, Ask questions, and have Accountability.